Learn how you can manage and alleviate your current side effects while actively working to prevent a relapse or secondary cancer using evidence-based, non-toxic therapies.
Click the orange button to the right to learn more.
Chemotherapy-induced Diarrhea. A side effect so common that it is expected and almost taken for granted. Yet, like most other short-term side effects that resolve once chemo stops, according to research, one-third of the 82% of the cancer patients who develop chemo diarrhea develop severe diarrhea.
First and foremost, it is important to remember that the more chemo you undergo, the greater your risk of severe diarrhea. Or to put this another way, the more toxicity your body has to manage, the greater the patient’s risk of side effects.
Further, if, like the first study linked and excerpted below explains, chemotherapy both upsets the cancer patient’s delicate intestinal flora and if chemotherapy damages the intestinal lining itself, the patient not only will experience diarrhea but perhaps experience severe diarrhea.
As I was researching this post it occurred to me that chemotherapy-induced diarrhea was yet another side effect that could be treated with probiotics before, during and after chemotherapy. If effect diarrhea was another reason for “pre-habilitation.” Another reason to prepare your body for chemotherapy.
To learn more about diarrhea as well as other short-term side effects read the posts linked below.
Are you a cancer patients struggling with chemotherapy-induced diarrhea? Are you a cancer survivor struggling with chronic diarrhea? Scroll down the page, post a question or comment and I will reply to you ASAP.
Hang in there,
“Diarrhea is a common side effect of chemotherapy. It can cause dehydration and malnourishment, making a person feel sick and potentially intensifying other chemo-related side effects.
Researchers have proposed several reasons that chemo might cause diarrhea.
For example, certain chemo agents — especially those targeting colorectal cancer and other cancers of the digestive system — may damage the internal surface of the digestive tract, thereby leading to diarrhea.
A 2017 studyTrusted Source in rats found that the drugs 5-fluorouracil, oxaliplatin, and irinotecan could damage the digestive tract, potentially explaining why people experience diarrhea when using these drugs.
Chemo may also upset the delicate balance of bacteria and other organisms that help a person digest their food and have normal bowel movements.
One 2019 meta-analysis of 13 randomized controlled trials found a reduction in diarrhea among people undergoing chemo who took probiotics before or during treatment. This suggests that intestinal bacteria damage plays a role in chemo diarrhea…”
“Probiotics can make diarrhea go away about one day faster. Generally speaking, probiotic products – which mostly contain certain lactic acid bacteria – are well tolerated.
Research on the effects of probiotics
To find out how well probiotics help against acute diarrhea, researchers from the Cochrane Collaboration analyzed relevant studies in this area. They found 63 studies looking at the effectiveness of probiotics for acute diarrhea. Just overAbout 8,000 people took part in these studies.
Most of the participants were children whose diarrhea lasted less than two weeks. They took probiotics in various forms, such as yogurts, milk, special infant formula, as a powder or in capsules.
Probiotics can make diarrhea go away faster
The research showed that probiotics help: They shortened the illness by one day on average. In some studies, researchers counted how many of the people had no more diarrhea after three days:
In other words, probiotics made the diarrhea go away faster in 21 out of 100 people.
But it isn’t clear whether some probiotic foods and products are more effective than others. So there may be differences between yogurt, capsules and powder, or between lactic acid bacteria and other microorganisms.